Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 57, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 28, 2002, 8:25 PM EDT for Suffolk County, New York. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 28, 2002, 8:25 PM EDT (00:25 UTC)
- Expired
- Jun 28, 2002, 9:15 PM EDT
- In force
- 50 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 8:35 PM EDT | Thunderstorm Wind 67 M | Eatons Neck, NY | As a severe thunderstorm moved southeast, it produced a peak wind gust of 77 mph, measured at the Eaton's Neck U.S.C.G. Station. |
| Jun 28, 9:00 PM EDT | Thunderstorm Wind 60 E | Davis Park, NY | As a severe thunderstorm moved southeast, it produced high winds that damaged a roof in Davis Park. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1060 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 290025 SVROKX NYC103-290115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 824 PM EDT FRI JUN 28 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME WESTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK * UNTIL 915 PM EDT. * AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF CENTERPORT...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF... NORTHPORT AND HUNTINGTON AROUND 840 PM. CENTERPORT AND HUNTINGTON STATION AROUND 845 PM. COMMACK AROUND 855 PM. DIX HILLS AND 5 MILES SOUTHWEST OF SMITHTOWN AROUND 900 PM. DEER PARK AROUND 905 PM. BRENTWOOD AND HAUPPAUGE AROUND 910 PM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4102 7341 4098 7356 4062 7332 4076 7306 JST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:45 PM EDT, 5 hours 40 minutes earlier.
Area forecast discussion, Jun 28, 2:45 PM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 245 PM EDT FRI JUN 28 2002 SHORT RANGE DISC...WIDELY SCT SHWRS/TSTMS CONT TO DEVELOP RANDOMLY ACROSS THE REGION. ILL CARRY A 20 PCT POP TO ACCOUNT FOR THEM UNTIL SUNSET. ANY LIFT ASSOCIATED WITH THE UPSTREAM LOWER AND UPPER LVL TROUGHS SHOULD BE DISPLACED EAST OF THE AREA BY SUNSET FINALLY BRINGING AN END TO ANY CHC OF SHWRS/TSTMS. MEDIUM RANGE DISC...AS THE UPPER LVL TROUGH CONTS EWD OFF THE NEW ENG CST...AN UPPER LVL RIDGE WILL BUILD SLOWLY NEWD OVR THE GRT LKS. THE LCL AREA WILL BE UNDER STG NVA AND SUBSIDENCE THROUGH SUNDAY...PROVIDING US WITH MAINLY CLEAR SKIES. FOR SAT...THE HIGHEST TEMPS SHOULD OCCUR NORTH AND WEST OF NYC AS SFC WINDS BECOME NW AND DOWNSLOPE KICKS IN UNDER FULL SUNSHINE. AS SHOWN BY THE SUNY MM5 FCST MDL...SEA BREEZE DEVELOPMENT WILL OCCUR LATER DURG THE AFTN AND WILL BE WEAK...AS THE SYNOPTIC SCALE WIND GRAD WEAKENS THROUGH EARLY AFTN. FOR SUN...I WOULD EXPECT SEA BREEZES TO DEVELOP EARLIER AND BE STRONGER WITH HIGH PRESSURE OVERHEAD. AS FOR FCST TEMPS...ILL GO WITH THE COMPOSITE BETWEEN THE NGM MOS AND AVN MOS FCST TEMPS THROUGH SUNDAY. EXTENDED FCST FOR MON THRU WED...LOOK FOR A GRADUAL INC. IN BOTH HEAT AND HUMIDITY AS A SERIES OF MAINLY WEAK IMPULSES REFLECTED BY WEAK COLD FRONTS AT THE SFC SLIDE SEWD DOWN AN UPPER LVL RIDGE ALONG THE EXTREME SOUTHERN BRANCH OF THE WESTERLIES. I WILL IGNORE ANY QPF FCSTS FOR THE INITIAL WV DURING LATE SUNDAY...BUT WILL ADD A CHC OF SHWRS/TSTMS FOR THE SECOND STRONGER WV TUE AFTN AND EARLY TUE NGT. FOR MARINERS...ILL MAINTAIN THE SMALL CRAFT ADVISORY FOR ROUGH SEAS ACROSS THE ATLANTIC OCEAN COASTAL WATERS ATTM. SEAS WILL BE SLOW TO SUBSIDE BELOW 5 FT. WELL PROBABLY BE ABLE TO CANCEL THIS ADVISORY LATER THIS EVE. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...SCA FOR ROUGH SEAS ANZ350-353-355. GC
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:23 PM EDT | Special Marine Warning | OKX | 67 min | |
| Jun 28, 8:52 PM EDT | Special Marine Warning | OKX | 53 min | |
| Jun 28, 8:56 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 34 min |
| Jun 28, 8:57 PM EDT | Special Marine Warning | OKX | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.